Using ketoconazole in combination with tacrolimus in kidney transplant patients may increase their risk of acute rejection, according to findings presented at the National Kidney Foundation’s 2014 Spring Clinical Meetings in Las Vegas.
Tacrolimus is metabolized by cytochrome P450 in the liver and ketoconazole is a potent inhibitor of cytochrome P450. Transplant programs frequently use ketoconazole to decrease tacrolimus dose requirements and financial cost.
Heather LaGuardia, MD, and collaborators at Tulane University in New Orleans studied 348 adult primary kidney transplant recipients. Of these, 199 received ketoconazole after transplant surgery and continued on it for at least 1 year or until graft failure. The remaining 149 patients did not receive ketoconazole. Patients were followed up for as long as 5 years after surgery.
Results showed that 68 patients (34%) in the ketoconazole group experienced acute rejection compared with 27 (18%) in the other group, a significant difference between the groups. In multivariate analysis, ketoconazole use was associated with a significant 2.3 times increased likelihood of acute rejection compared with non-use, the investigators reported.
The two study arms did not differ significantly with respect to rates of delayed graft function and overall graft loss and patient death.
Other independent risk factors for acute rejection included black race, receipt of a deceased donor kidney, and delayed graft function. Blacks had a nearly 2.7 times increased risk of acute rejection compared with non-blacks. Patients who received a living donor kidney had a 68% decreased risk of acute rejection compared with those received a deceased donor kidney. Patients who experienced delayed graft function had a 2.1 times increased risk of acute rejection compared with those who did not.
The two groups had similar demographic and clinical factors, including age, gender, race, body mass index, causes of end-stage renal disease, and the proportions of patients who received organs from deceased and living donors.
Dr. LaGuardia’s team noted that the association between ketoconazole and increased risk of acute rejection could be due to various reasons, such as decreased peak tacrolimus levels.